Patients worried about statin use after label warnings from FDA

After this week’s FDA warning on statins use many patients on the cholesterol lowering drug are worried.

The U.S. Food and Drug Administration's announcement Tuesday stated that it would require additional safety warnings on the labels of the cholesterol-lowering drugs. Doctors have said that while the benefits of statins outweigh their potential harm, some patients are alarmed by the new announcement.

“This news will make the care of my patients more difficult and less effective,” said Dr. Richard Honaker, a physician with the Family Medicine Associates of Texas in Carrollton. “Some patients are always reading up on their medications on the Internet, and it seems like they only read the negative and not the positive,” said Honaker. “It's going to be an uphill battle.”

Statins -- more commonly known by the brand names Lipitor, Crestor and Zocor -- inhibit the enzyme that plays a big part in the liver's production of cholesterol. The FDA now requires that statin labels include warnings about the rare but serious risk of liver damage, memory loss and confusion, and type 2 diabetes. Certain statins, known by the generic name lovastatin, can raise the risk of muscle weakness. The decision came following an internal meeting between the FDA's Office of Surveillance and Epidemiology and Office of New Drugs, according to Dr. Amy Egan, the FDA's deputy director of safety in the division of metabolism drug products.

The elevated diabetes risk first cropped up in a 2008 Crestor study of nearly 18,000 patients, but a 2010 study published in the British medical journal the Lancet was even more convincing, finding that statins can raise the risk of diabetes by 9 percent, which translates as one new case in 100.

The memory loss side effect came to the FDA’s attention primarily via anecdotal reports from the FDA database’s adverse event reporting system rather than from formal studies. The FDA said there was no proof that the problem was caused by statins but that the agency wanted people to be aware of the possibility.

According to commenter Jim Prezzano, 30-50% of memory loss in older people is due to ischemic damage of the brain (mini strokes), and statins decrease stroke risk by 30%, meaning that the relative risk for developing memory impairment from statins is probably a wash since mini strokes are quite common.

According to the highly respected Statin Effects Study, an ongoing data collection project at the University of California, San Diego, the “well known” adverse effects of statins include myopathy, or muscle damage, that’s potentially “very serious.” While the incidence of muscle damage was originally considered to be around 3 percent, many experts are now saying 10 to 15 percent of those taking statins experience muscle pain and damage.

On the pro side, the FDA reversed it’s position on one safety warning long associated with statins: patients will no longer need periodic monitoring of liver enzymes. This warning will be removed, because cases of serious liver injury have proven to be rare and unpredictable, affected by numerous factors in individual patients.

“I disagree with the notion that you can stop checking for liver function test abnormalities,” said Dr. Andrew Carroll, a physician at the Renaissance Medical Group in Phoenix. Carroll said he saw high liver enzymes in about 5 percent of the patients to whom he prescribed statins, prompting him to recommend they stop taking the medication.

Still, many experts said the added labels should not deter patients from statins. Instead, they should report any side effects they experience to their physician. Many experts, including Honaker, said the side effects listed are rare and mild. “There's gigantic data showing that you'll live longer and healthier,” said Honaker.

“This information highlights the importance of being alert to any new symptom that occurs around the time that you have started any new medication, and making sure that we only recommend drugs where there is a chance of a substantial benefit since all drugs have risks,” said Dr. Harlan Krumholz, a cardiologist and associate professor of medicine at Yale University School of Medicine. “These warnings should put an end to the all the silliness about giving the drugs to everyone,” says Dr. Garret FitzGerald, chairman of pharmacology at the University of Pennsylvania.

Dr. Ananya Mandal

Written by

Dr. Ananya Mandal

Dr. Ananya Mandal is a doctor by profession, lecturer by vocation and a medical writer by passion. She specialized in Clinical Pharmacology after her bachelor's (MBBS). For her, health communication is not just writing complicated reviews for professionals but making medical knowledge understandable and available to the general public as well.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Mandal, Ananya. (2018, August 23). Patients worried about statin use after label warnings from FDA. News-Medical. Retrieved on September 23, 2021 from https://www.news-medical.net/news/20120301/Patients-worried-about-statin-use-after-label-warnings-from-FDA.aspx.

  • MLA

    Mandal, Ananya. "Patients worried about statin use after label warnings from FDA". News-Medical. 23 September 2021. <https://www.news-medical.net/news/20120301/Patients-worried-about-statin-use-after-label-warnings-from-FDA.aspx>.

  • Chicago

    Mandal, Ananya. "Patients worried about statin use after label warnings from FDA". News-Medical. https://www.news-medical.net/news/20120301/Patients-worried-about-statin-use-after-label-warnings-from-FDA.aspx. (accessed September 23, 2021).

  • Harvard

    Mandal, Ananya. 2018. Patients worried about statin use after label warnings from FDA. News-Medical, viewed 23 September 2021, https://www.news-medical.net/news/20120301/Patients-worried-about-statin-use-after-label-warnings-from-FDA.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Liver may play a key role in the onset or progression of Alzheimer's disease